Hail, Taylor
- When
- May 20, 11:44 AM CST
- Where
- Taylor County, 1.46 mi W of Bellinger
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.080, -90.230
Thunderstorms rumbled across north central Wisconsin during the late morning and early afternoon of May 20th. These storms produced some large hail and a little bit of wind damage across Taylor County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms rumbled across north central Wisconsin during the late morning and early afternoon of May 20th. These storms produced some large hail and a little bit of wind damage across Taylor County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 20, 11:39 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1239 PM CDT SUN MAY 20 2012 .SHORT TERM...TODAY 1007 AM CDT SUN MAY 20 2012 SURFACE LOW HAS MOVED NORTH OF EAU CLAIRE. AS THIS HAS OCCURRED...THE COLD FRONT HAS STARTED TO ACCELERATE EASTWARD ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA. IT SHOULD REACH THE MISSISSIPPI RIVER BETWEEN 11 AM AND NOON...AND EXIT THE AREA BETWEEN 3 PM AND 4 PM. ONCE THIS OCCURS...TEMPERATURES WILL QUICKLY FALL INTO THE 50S AND 60S. THE SHOWERS AND THUNDERSTORMS NORTH OF THE INTERSTATE 94 CORRIDOR ARE ASSOCIATED WITH SOME 305K ISENTROPIC LIFT. THE MESO MODELS ALONG WITH THE 20.12Z NAM/WRF CONTINUE TO SUGGEST THAT THIS FORCING WILL MOVE NORTH AWAY FROM THE AREA THIS MORNING. ELSEWHERE THERE IS NOT MUCH FORCING TAKING PLACE...SO REMOVED THE PRECIPITATION CHANCES THIS MORNING. FOR THIS AFTERNOON...THE MODELS START TO INITIATE CONVECTION ALONG THE FRONT ACROSS WESTERN WISCONSIN...AND THEN BY 3 PM THIS MOVES EAST OF THE AREA. THE 0-6 KM SHEAR IS BRIEFLY FAVORABLE FOR SUPERCELL DEVELOPMENT ALONG THE FRONT...AND THEN RAPIDLY WEAKENS. AS A RESULT...MAY SEE A VERY SMALL WINDOW FOR SEVERE WEATHER EAST OF A MEDFORD TO LANCASTER LINE. MAIN SEVERE WEATHER THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. .LONG TERM...WEDNESDAY THROUGH SATURDAY 241 AM CDT SUN MAY 20 2012 THE MAIN FOCUS IN THE EXTENDED PERIOD IS WITH THE FIGHT BETWEEN THE GFS AND ECMWF OVER THE PAST FEW DAYS WITH THE GFS SHOWING A COOLER TREND WHILE THE ECMWF HAD BEEN SHOWING A SIGNIFICANT HEAT WAVE. THIS BATTLE IS MAINLY DUE TO A COLD FRONT THAT WILL MOVE IN ON THURSDAY AND HOW FAR SOUTH IT DROPS. THE GFS HAS BEEN VERY CONSISTENT WITH ITS TREND FOR BRINGING THE COLD FRONT THROUGH AND DROPPING IT SOUTH OF THE FORECAST AREA WHILE THE ECMWF HAS BEEN SOMEWHAT VARIABLE THE PAST FEW DAYS...THOUGH EVENTUALLY ENDED UP WITH A HEAT WAVE. THE 20.00Z TREND IS THAT THE ECMWF HAS COME AROUND TO THE GFS/GEM TREND FOR HAVING A COOLER PERIOD AND BOTTLES UP THE 90S FURTHER TO THE SOUTH. WITH THIS BOUNDARY LINGERING NEAR THE REGION...WILL HAVE SOME OFF AND ON CHANCES FOR SHOWERS/STORMS...BUT THE BEST CHANCES WILL BE ON THURSDAY AS THE FRONT COMES THROUGH. TEMPERATURE FORECASTS HINGE GREATLY UPON THE PLACEMENT OF THIS BOUNDARY...BUT THE TREND APPEARS TO BE GOING TOWARD THE COOLER GFS. && .AVIATION...THROUGH 18Z MONDAY 1239 PM CDT SUN MAY 20 2012 COLD FRONT QUICKLY MOVING EAST INTO WESTERN WISCONSIN THIS AFTERNOON. SCATTERED THUNDERSTORMS AREA DEVELOPING AHEAD OF THIS FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS MAINLY EAST OF AN EAU CLAIRE TO LANCASTER WISCONSIN LINE. SINCE THIS FRONT WILL BE SHORTLY PASSING THROUGH KLSE DID NOT INCLUDE THE MENTION OF THUNDER IN THE TAF. BEHIND THE COLD FRONT IFR/MVFR CEILINGS EXIST. THESE LOW CLOUDS HAVE ALREADY MOVED INTO KRST AND THEY WILL BE IN KLSE SHORTLY. THESE LOW CLOUDS WILL PERSIST THROUGH 21.00Z AT KRST AND THROUGH 21.02Z AT KLSE. && .ARX WATCHES/WARNINGS/ADVISORIES... 241 AM CDT SUN MAY 20 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...BOYNE LONG TERM....HALBACH AVIATION...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1015 AM CDT SUN MAY 20 2012 WIZ017-029-032>034-041>044-053>055-061-211100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 1015 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THROUGH 3 PM THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE BETWEEN NOON AND 3 PM EAST OF A MEDFORD TO LANCASTER LINE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM WEDNESDAY THROUGH SATURDAY. IT REMAINS TOO EARLY TO DETERMINE IF THERE IS A SEVERE WEATHER THREAT WITH ANY THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD THIS AFTERNOON EAST OF A MEDFORD TO LANCASTER LINE. THE MAIN THREAT TIME LOOKS TO BE NOON TO 3 PM. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-211100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA- 1015 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM WEDNESDAY THROUGH SATURDAY. IT REMAINS TOO EARLY TO DETERMINE IF THERE IS A SEVERE WEATHER THREAT WITH ANY THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1209 PM CDT SUN MAY 20 2012 WIZ029-201745- CLARK- 1209 PM CDT SUN MAY 20 2012 ...STRONG THUNDERSTORM INTENSIFYING OVER EASTERN CLARK COUNTY... AT 1206 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 3 MILES WEST OF VEEFKIND...MOVING NORTH AT 35 MPH. SMALL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... RIPLINGER...ATWOOD...ABBOTSFORD AND CURTISS. IF THIS STORM CONTINUES TO INTENSIFY...A SEVERE THUNDERSTORM WARNING MAY BE NEEDED. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1216 PM CDT SUN MAY 20 2012 WIZ017-201745- TAYLOR- 1216 PM CDT SUN MAY 20 2012 AT 1211 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM ACROSS CENTRAL TAYLOR COUNTY....NEAR KATHRYN LAKE...MOVING NORTHEAST AT 40 MPH. SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... COUNTY ROADS D AND N AND THE MONDEAUX FLOWAGE. IF THIS STORM CONTINUES TO INTENSIFY...A SEVERE THUNDERSTORM WARNING MAY BE NEEDED. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. ZT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1237 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL COLBY 44.91N 90.32W
05/20/2012 M0.25 INCH CLARK WI LAW ENFORCEMENT
&&
ZTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM TSTM WND DMG 2 S ABBOTSFORD 44.92N 90.32W
05/20/2012 CLARK WI TRAINED SPOTTER
TREE BRANCHES DOWN
&&
ZTThe La Crosse radar (KARX), 159 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail covered the ground.
A lot of penny to nickel sized hail fell with some quarter size stones mixed in.
A roof was blown off an older building along County Highway A about a mile west of the Marathon County line. At the next farm, located just to the northwest, some trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375092, 375093, 375094, 375102, 375103.